Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 83, NWS Houston/Galveston, TX

November 22, 2004Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 5:54 AM CST for Austin County, Colorado County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 5:54 AM CST (11:54 UTC)
Expired
Nov 22, 2004, 9:00 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 127 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 221158
FFWHGX
TXC015-089-221500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
554 AM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLORADO COUNTY IN SOUTHEAST TEXAS
  AUSTIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 900 AM CST

* AT 549 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A BROAD BAND OF SLOW MOVING THUNDERSTORMS FROM NEAR BELLVILLE TO 
NEAR WIEMAR. THESE STORMS WERE PRODUCING VERY HEAVY RAINFALL RATES 
OF AROUND 2 TO 2 1/2 INCHES PER HOUR. MORE SHOWERS AND THUNDERSTORMS 
TO THE WEST AND SOUTHWEST WILL MOVE OVER THESE SAME AREA FOR AT 
LEAST THE NEXT HOUR. 

* FLOODING IS EXPECTED IN OR NEAR...
 FRELSBURG...INDUSTRY AND NEW ULM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3006 9618 2986 9615 2981 9607 2969 9603
      2971 9604 2968 9607 2968 9684 2989 9664
      2996 9659 3005 9659 3009 9631

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 5:26 AM CST, 28 minutes earlier.

Area forecast discussion, Nov 22, 5:26 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CST MON NOV 22 2004

DISCUSSION...
BROAD BAND OF SHOWERS AND THUNDERSTORMS DEVELOP AROUND MIDNIGHT
FROM NEAR COT TO ACT AND HAS BEEN SHIFTING EAST (THOUGH THE NORTH END
OF THE LINE HAS BEEN MOVING FASTER.) LOOKS AS THOUGH A WIDESPREAD
RAINFALL TO OCCUR THIS MORNING ALONG AND NORTH OF THE I-10 CORRIDOR.
HEAVIER AMOUNTS WILL PROBABLY RUN FROM NEAR LA GRANGE TO PRAIRIE
VIEW TO CONROE AND PERHAPS LIVINGSTON. RAINFALL RATES OF 1.5 TO 2
INCH PER HOUR ARE TO BE EXPECTED AGAIN TODAY...HEAVIER AMOUNTS IN THE
SLOWER MOVING STORMS. COULD SEE THE BAND OF SHOWERS BECOME QUASI-
STATIONARY ALONG THE LA GRANGE-CONROE LINE BETWEEN 6 AND 9 AM. HIGH
PW...GPS IPWV 1.5 TO 1.7 OVER THE REGION ON LL FLOW OF 20 TO 30
KNOTS UP AND OVER THE STATIONARY FRONTAL BOUNDARY COT-PSX-GLS-SRST2.
EXPANSIVE CLOUD COVER AND PRECIP OVER THE AREA SHOULD HINDER
TEMPERATURE RISE TODAY. JET COMING ACROSS MEXICO THIS MORNING
FORECAST TO STRENGTHEN AND EVENTUALLY WE GET INTO A WEAKLY
COUPLED JET STRUCTURE THIS AFTERNOON OVER MAINLY THE EASTERN
PORTIONS OF SETX...THOUGH THIS DISTINCTION MAY BE INSIGNIFICANT GIVEN
THE BOUNDARY AND THE ELEVATED NATURE OF MOST OF THE STORMS. THE
MODELS HAVE BEEN HAVING A LOT OF TROUBLE WITH FORECASTING QUICK
MOVEMENT NORTH THE BOUNDARY EACH DAY SINCE FRIDAY...WHICH FOR THE MOST
PART HAS NOT OCCURRED. DO EXPECT TO SEE IT MOVE BACK NORTH TUESDAY AS
THE UPPER LOW OVER CA MOVES EAST TO AROUND EL PASO BY 15Z THEN EAST-
NORTHEASTWARD. THIS SHOULD GET THE BOUNDARY MOVING. VERY IMPRESSIVE
UPPER JET ROARING ACROSS MEX/TX TUESDAY (130-135 KNOTS) THAT WILL HAVE
US IN ITS SIGHTS. LFQ MOVES OVER THE AREA COINCIDENT WITH THE PACIFIC
FRONTAL PASSAGE. DRY PUNCH...LI -1 TO -4 AND STRONGER LLJ AND
HELICITIES IN THE 100-140 RANGE COULD WELL SUPPORT SEVERE THREAT. SPC
EVEN HAS THE EASTERN HALF OF THE AREA IN A MODERATE RISK. FRONT SWEEPS
OUT THE MOISTURE AND THEN REINFORCING CANADIAN AIRMASS DROPS IN
WEDNESDAY MORNING/AFTERNOON. SHOULD BE A GREAT TURKEY DAY WITH HIGHS
ONLY IN THE 59 TO 64 DEGREE RANGE AND A LITTLE BREEZE.

WILL CONTINUE THE FLOOD WATCH THROUGH 6 PM...AND AM PRETTY CERTAIN
THAT IT WILL BE EXTENDED THROUGH TUESDAY BY FOLLOWING SHIFTS. LOCALLY
HEAVY RAIN THREAT THROUGH TUESDAY. HAVE MENTION OF SEVERE IN THE
TUESDAY FORECAST AS WELL.

OUT OVER THE WATER THE WINDS HAVE BEEN BELOW SCEC WILL PROBABLY SEE
THE WINDS START TO COME UP TONIGHT AND MAY BEGIN HOISTING FLAGS.
SCEC AND SCA WILL LIKELY BE BACK IN THE PACKAGE EARLY TUESDAY
MORNING.

AS FOR THE TERMINALS...WILL BE PLAGUED WITH FOG-LIFR IMPROVING
14ZISH...BUT 4 TO 6 MILE FOG MAY REMAIN INTO THE AFTERNOON...
IMPROVING FOG VISBY MAY BE OFFSET BY PRECIP. SHRA/TSRA THIS MORNING
WILL BE SPREAD ACROSS THE NORTHERN PORTIONS OF THE REGION AND MAY
EXPAND SOUTH INTO IAH/HOU TERMINALS BUT TIMING IT DIFFICULT AND
CONFIDENCE ON TIMING LOW.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH HGX CWA THROUGH 6 PM.
DENSE FOG ADVISORY HGX CWA THROUGH 9 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 65 72 52 59 / 100 100 80 20 00
HOUSTON (IAH)         74 67 76 54 62 / 100  90 80 40 00
GALVESTON (GLS)       77 71 77 60 64 /  70  60 70 50 00

&&
Hazardous weather outlook, Nov 21, 4:00 PM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CST SUN NOV 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
338 PM CST SUN NOV 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
A WARM FRONT WILL SERVE AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS LATER TONIGHT AND EARLY MONDAY. THERE WILL BE A
BREAK IN THE RAINFALL THIS EVENING BEFORE ADDITIONAL RAIN
DEVELOPS AFTER MIDNIGHT. HEAVY RAIN WILL FOCUS ALONG THE BOUNDARY
WHICH IS CURRENTLY FORECAST TO LIE ALONG A VICTORIA TO HOUSTON TO
CLEVELAND LINE. 2 TO 4 INCHES OF RAIN IS POSSIBLE ALONG THIS LINE WITH
LESSER AMOUNTS TO THE SOUTH. DUE TO SO MANY MESO-SCALE BOUNDARIES...
CONFIDENCE IS LOW ON WHERE THE HEAVY RAIN AXIS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS THE WARM FRONT MOVES NORTH...THE AXIS OF HEAVY RAIN WILL ALSO
SHIFT NORTH. AREAS NORTH OF A BRENHAM TO CONROE TO LIVINGSTON LINE
CAN EXPECT RAINFALL TOTALS OF 2 TO 3 INCHES BY MONDAY EVENING WITH
LESSER AMOUNTS TOWARD THE COAST. THE FLOOD WATCH WILL LIKELY BE
EXTENDED ON MONDAY.

THERE IS ALSO SOME POTENTIAL FOR SEVERE THUNDERSTORMS ON MONDAY AND
AGAIN TUESDAY. THE PRIMARY THREAT FOR SEVERE WEATHER ON MONDAY WILL
BE ISOLATED TORNADOES. AT THIS TIME...AREAS SOUTHEAST OF AN EDNA TO
CONROE TO LIVINGSTON ARE MOST FAVORED FOR TORNADIC THUNDERSTORMS.
THIS THREAT AREA WILL MOVE INLAND TOWARD LATE AFTERNOON. A SQUALL
LINE IS EXPECTED TO DEVELOP ALONG A COLD FRONT ON TUESDAY. THIS
FEATURE WILL RACE ACROSS SOUTHEAST TEXAS BY MID AFTERNOON. THESE
STORMS HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:33 AM CSTTornado WarningHGXAustin27 min
Nov 22, 9:10 AM CSTTornado WarningHGXHarris35 min
Nov 22, 9:46 AM CSTTornado WarningHGXHarris44 min
Nov 22, 10:33 AM CSTTornado WarningHGXHarris27 min
Nov 22, 11:18 AM CSTTornado WarningHGXChambers, Harris, Liberty27 min
Nov 22, 11:29 AM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 11:49 AM CSTSevere Thunderstorm WarningHGXChambers, Liberty41 min
Nov 22, 12:12 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 12:45 PM CSTTornado WarningHGXAustin30 min
Nov 22, 1:24 PM CSTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller36 min
Nov 22, 2:05 PM CSTTornado WarningHGXHarris25 min
Nov 22, 2:27 PM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 2:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 2:53 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 3:04 PM CSTTornado WarningHGXHarris26 min
Nov 22, 3:07 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 3:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 3:43 PM CSTTornado WarningHGXLiberty32 min
Nov 22, 4:20 PM CSTTornado WarningHGXLiberty25 min
Nov 22, 4:56 PM CSTTornado WarningHGXHarris34 min
Nov 22, 4:58 PM CSTTornado WarningHGXFort Bend32 min
Nov 22, 5:17 PM CSTFlash Flood WarningHGXWharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.